Michigan, 2005

Ice Storm and Winter Storm in Michigan, January 2, 2005

January 2, 2005 · NWS APX · 19 events in 19 counties and zones

A low pressure system moved northeast from the central plains, crossing Lower Michigan during the morning hours of the 2nd. Meanwhile, cold high pressure was to the northeast, providing a chilly east wind to the area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system moved northeast from the central plains, crossing Lower Michigan during the morning hours of the 2nd. Meanwhile, cold high pressure was to the northeast, providing a chilly east wind to the area. Freezing rain broke out late in the evening of New Years Day, and continued into the early morning hours, before gradually switching to rain from south to north as temperatures slowly warmed above freezing. Most of northern Lower Michigan received a quarter to a third of an inch of ice accumulation. A few spots (Cheboygan, Rogers City, West Branch) reported a half inch of ice. The southern portion of eastern Upper Michigan (south of M-28) was also impacted, with Hessel and St Ignace receiving a quarter to a half inch of ice. Further north, the freezing rain was mixed with sleet and snow, with smaller ice accumulations. The ice accumulated on all surfaces, including roads, making travel almost impossible during the early morning hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 1, 10:16 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 1, 10:16 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1016 PM EST SAT JAN 01 2005

.SHORT TERM...MODELS CONTINUE IN GOOD AGREEMENT WITH THE EXCEPTION
OF QPF. IR SATELLITE IMAGERY THE SHORTWAVE FINALLY DEVELOPING A
SURFACE CIRCULATION WITH A CLOUD SHIELD EXTENDING ACROSS NORTHERN
LOWER AND EASTERN UPPER. APX WSR-88D INDICATES A FEW ECHOES OVER
NORTHWEST LOWER...WHICH ARE HAVING DIFFICULTY OVERCOMING THE DRY LOW
LEVELS AS SURFACE OBSERVATIONS INDICATE ONLY WIDELY SCATTERED SNOW
SHOWERS. MAIN CONCERN REMAINS CENTERED ON FREEZING RAIN AND
POTENTIAL ICE ACCUMULATION.

OVERNIGHT...FORECAST HAS AN EXCELLENT HANDLE ON THE CURRENT
SITUATION...VERY FEW CHANGES HAVE BEEN MADE. DEWPOINTS CONTINUE TO
RISE INTO THE UPPER TEENS AND LOWER 20S ACROSS NORTHERN LOWER AND TO
THE LOW SINGLE DIGITS IN EASTERN UPPER. WARM FRONT THROUGH ILLINOIS
AND INTO OHIO WILL SLOWLY WORK NORTHWARD INCREASING DEWPOINTS AND
TEMPERATURES THROUGH MUCH OF THE NIGHT (LOW TEMPERATURES HAVE BEEN
REACHED FOR MANY LOCATIONS TONIGHT AS WARM AIR ADVECTION OVERSPREADS
THE AREA). QG FORCING WILL ALSO MOVE INTO THE REGION OVERNIGHT WHICH
WILL INCREASE THE PRECIPITATION BETWEEN 06Z AND 12Z. TEMPERATURE
PROFILES CONTINUE INDICATING FREEZING RAIN FOR MUCH OF NORTHERN
LOWER WITH FREEZING RAIN MIXING WITH SNOW AND SLEET IN EASTERN
UPPER. FAR SOUTHEASTERN PORTION OF FORECAST AREA APPEARS TO BE THE
BEST OFF AS WARM AIR FROM SOUTHEASTERLY FLOW AND WARM FRONT WILL
REACH THIS AREA DURING THE EARLY MORNING HOURS AND SHIFT THE
PRECIPITATION TO ALL LIQUID.

CURRENT THOUGHTS OF AROUND ONE QUARTER INCH OF ICE ACCUMULATION FOR
MUCH OF NORTHERN LOWER AND WEST OF I-75 IN EASTERN UPPER. AREAS
ALONG THE LAKE SHORELINES AND FURTHER INLAND IN EASTERN UPPER WILL
SEE SLIGHTLY LESS ICE ACCUMULATION DUE TO WARMING IN NORTHERN LOWER
AND SLIGHTLY COOLER IN EASTERN UPPER.

WINTER STORM/ICE STORM WARNINGS REMAIN IN PLACE AND WILL NOT BE
CHANGED AS PRECIPITATION HAS BEGUN ACROSS LOCATIONS NEAR THE LAKE
MICHIGAN SHORELINE. ADVISORY FOR GLADWIN/ARENAC/IOSCO WILL ALSO
REMAIN IN EFFECT AS TEMPERATURES TOWARD DAYBREAK SHOULD CHANGE
PRECIPITATION TO ALL RAIN. UPDATE OUT SHORTLY TO FRESHEN WORDING.

&&

SUNDAY...PRECIP WILL COME TO AN ABRUPT END IN THE MORNING AS DRY
CONVEYOR BELT BLASTS IN. WILL SEE SURFACE TEMPS WARM WITH SOUTH
WINDS...AND IN MUCH OF NORTHERN LOWER (AND PERHAPS EVEN ALONG SOUTH
SHORELINE OF EASTERN UPPER) PRECIP WILL CHANGE TO RAIN BEFORE
ENDING. STILL...GIVEN TYPICAL BOUNDARY LAYER RESOLUTION
CONCERNS...AND USUAL MODEL BIASES IN WARMING THE BOUNDARY LAYER TOO
QUICKLY WHILE PRECIP IS OCCURRING...WILL BE LIBERAL WITH HEADLINES.
THE ADVISORY IN THE FAR SE WILL EXPIRE AT 8 AM...AS WILL THE LAKE MI
SHORELINE FROM MANISTEE TO LELAND THANKS TO SURFACE WARMING. THE
REST OF THE FORECAST AREA...WILL CONTINUE HEADLINES UNTIL NOON.

FOR THE AFTERNOON...BREEZY WEST WINDS ROLL IN BEHIND COLD FRONT...
BUT COLD ADVECTION IS QUITE GRADUAL...WITH ARCTIC FRONT HANGING
AROUND SUPERIOR. WILL SEE MORE LOW CLOUDS LINGERING IN EASTERN UPPER
IN THE DEEPER/COOLER CONVECTIVE BOUNDARY LAYER...WITH MAX TEMPS IN
THE LOW/MID 30S. IN NORTHERN LOWER...WILL SEE A PARTLY TO MOSTLY
SUNNY AFTERNOON...AND QUICKLY GET THE ICE MELTING PROCESS GOING WITH
MAX TEMPS AROUND 40 TO THE MID 40S.

.LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT STARTING AT 36
HOURS, BUT BEGIN TO DIVERGE AFTER 48 HOURS.  THE ETA IS WEAKER AND
FARTHER SOUTH THAN THE GFS. GEM/12Z ECMWF/UKMET IS MORE IN LINE WITH
THE GFS WITH THE ETA MORE OF AN OUTLIER. SO WILL TREND TOWARD THE
GFS, WITH SOME SMALL POPS IN THE LATER PERIODS TO KEEP CONSISTENT.

SUNDAY NIGHT...A DEARTH OF MOISTURE AS THE SFC HIGH BUILDS INTO THE
REGION. LOOKED AT THE LES PARAMETERS, AND FOUND IT LACKING MOISTURE
TO REALLY GET ANYTHING GOING.  LEFT CHANCE POPS IN CHIPPEWA COUNTY
TO REMAIN CONSISTENT.

MONDAY/MONDAY NIGHT...SYSTEM MOVING UP INTO THE OHIO VALLEY SPREADS
CLOUDS UP INTO THE SOUTHERN TIER OF COUNTIES IN THE MORNING AND OVER
THE REST OF THE FORECAST AREA BY THE AFTERNOON. PRECIPITATION
CHANCES LOOK GOOD IN THE AFTERNOON IN THE SOUTHERN TIER OF COUNTIES
AS THE LFQ OF THE 100KT 300 MB JET MOVES THROUGH S LOWER. THE ONLY
LIMITING FACTOR IN THE SOUTHERN COUNTIES WILL BE THE NORTHERN EXTENT
LOW LEVEL MOISTURE.  HAVE LEFT THE POPS IN THE ENTIRE REGION AS THE
LIGHT SNOW LEAVES THE REGION TO THE SOUTH AND LES IS POSSIBLE IN THE
NORTH.

TUESDAY...WILL CONTINUE AS THE CHANCE OF SNOW AS THE LES LOOKS LIKE
IT GETS GOING AFTER SEVERAL DAYS OFF. BY 00Z THE 850 TEMPERATURES
ARE AROUND -10C AND THE 850-700 MB MOISTURE IS BETWEEN 75 AND 95%.
THE 1000-850 WINDS ARE OUT OF THE NORTH-NORTHWEST.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...ENSEMBLE MODELS ARE IN
PRETTY GOOD AGREEMENT, AS FAR AS THE 500 MB MEANS GO.  THE SPAGHETTI
PLOTS ARE SOMEWHAT SCATTERED TOWARD THE END OF THE WEEK, BUT THEY
ARE DOING A PRETTY GOOD JOB AT STAYING CLUMPED PRETTY WELL. THE
OPERATIONAL MODELS AGREE PRETTY WELL, TOO. WITH THE BLOCKING RIDGE
IN THE PACIFIC, IT LOOKS LIKE THE TROUGH DOWN STREAM WILL BE IN
PLACE FOR THE GREAT LAKES THROUGH THE REST OF THE WEEK.  SO A RETURN
TO THE WINTER PATTERN AFTER THE BRIEF SPRING LIKE PATTERN OF THE
LAST COUPLE OF DAYS. SO THE FORECAST WILL LOOK LIKE
THIS...WEDNESDAY, STORM SYSTEM TRACKS EAST THROUGH THE OHIO VALLEY.
MOISTURE TRAPPED NORTH OF IT ALONG A WEAK BOUNDARY IN LOWER
MICHIGAN, WILL BRING THE CHANCE FOR SNOW AS THE 500 MB LOW MOVES
INTO THE GREAT LAKES. THIS WILL CHANGE TO SHOWERS AS THE WINDS
SWITCH TO THE NW FOR POSSIBLE LES. THURSDAY, SNOW SHOWERS CONTINUE
AS THE SYSTEM CONTINUES NORTHWEST FLOW AND WRAP AROUND MOISTURE.
HIGH BUILDS IN OVERNIGHT AND MOISTURE (1000-500) DROPS TO 30% SO DRY
FOR THE NIGHT. FRIDAY, 500 MB SHORTWAVE AND SW FLOW AT THE SFC
PROVIDE THE POSSIBILITY OF SNOW SHOWERS ALONG THE LAKE MICHIGAN
SHORELINE. FRIDAY NIGHT THE MOISTURE DROPS A BIT, SO WILL KEEP THE
DRY WEATHER THERE. THEN SATURDAY, NEXT BIG SYSTEM COMES OUT OF THE
CENTRAL ROCKIES. 850 TEMPERATURES STAY BELOW 0C OVER MOST OF THE
FORECAST AREA, WITH THE SOUTHERN TIER OF COUNTIES AROUND 0C. SO
WILL GO WITH CHANCE RAIN/SNOW THERE.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
        WINTER STORM WARNING...8 PM TONIGHT TO NOON SUNDAY...
         MIZ008-015.
        ICE STORM WARNING...8 PM TONIGHT TO NOON SUNDAY...
         MIZ016>019-021>024-026>030-032>035.
        ICE STORM WARNING...8 PM TONIGHT TO 8 AM SUNDAY...
         MIZ020-025-031.
        FREEZING RAIN ADVISORY...8 PM TONIGHT TO 8 AM SUNDAY...
         MIZ036-041-042.

&&

SHORT TERM...OVERNIGHT...MJP
LONG TERM...SUNDAY...ZOLTOWSKI
         ...SUNDAY NIGHT ONWARD...LUTZ
Hazardous weather outlook, Jan 1, 3:40 PM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EST SAT JAN 01 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-021100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
340 PM EST SAT JAN 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

FREEZING RAIN WILL DEVELOP IN NORTHERN LOWER MICHIGAN TONIGHT...WITH
A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN IN EASTERN UPPER
MICHIGAN. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER
DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN EASTERN UPPER MICHIGAN AFTER
MIDNIGHT. THESE WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING RAIN IN NORTHERN LOWER MICHIGAN...AND A WINTRY MIX IN
EASTERN UPPER MICHIGAN...WILL END BY NOON. SEE ONGOING WATCHES...
WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL AND ICE REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMD/JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 ice storm, 1 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
January 2, 4:00 AM EST to 10:00 AM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Mackinac

When
January 2, 4:00 AM EST to 9:00 AM EST
Where
Mackinac forecast zone
Reported by
LAW ENFORCEMENT

Ice Storm, Emmet

When
January 2, 4:00 AM EST to 9:00 AM EST
Where
Emmet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Ice Storm, Cheboygan

When
January 2, 4:00 AM EST to 9:00 AM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Ice Storm, Charlevoix

When
January 2, 4:00 AM EST to 8:00 AM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Leelanau

When
January 2, 4:00 AM EST to 6:00 AM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Ice Storm, Antrim

When
January 2, 4:00 AM EST to 7:00 AM EST
Where
Antrim forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Ice Storm, Benzie

When
January 2, 4:00 AM EST to 5:00 AM EST
Where
Benzie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Ice Storm, Grand Traverse

When
January 2, 4:00 AM EST to 5:00 AM EST
Where
Grand Traverse forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Ice Storm, Manistee

When
January 2, 4:00 AM EST to 5:00 AM EST
Where
Manistee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Ice Storm, Wexford

When
January 2, 4:00 AM EST to 5:00 AM EST
Where
Wexford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Ice Storm, Presque Isle

When
January 2, 5:00 AM EST to 9:00 AM EST
Where
Presque Isle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Ice Storm, Otsego

When
January 2, 5:00 AM EST to 7:00 AM EST
Where
Otsego forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Ice Storm, Montmorency

When
January 2, 5:00 AM EST to 8:00 AM EST
Where
Montmorency forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Ice Storm, Alpena

When
January 2, 5:00 AM EST to 8:00 AM EST
Where
Alpena forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Ice Storm, Kalkaska

When
January 2, 5:00 AM EST to 6:00 AM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Ice Storm, Oscoda

When
January 2, 5:00 AM EST to 6:00 AM EST
Where
Oscoda forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Ice Storm, Ogemaw

When
January 2, 5:00 AM EST to 6:00 AM EST
Where
Ogemaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Ice Storm, Alcona

When
January 2, 6:00 AM EST
Where
Alcona forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434835, 5434836, 5434837, 5434838, 5434840, 5434841, 5434842, 5434846, 5434847, 5434851, 5434852, 5434839, 5434843, 5434844, 5434845, 5434848, 5434849, 5434853, 5434850.